New Issue!

Spring 2017 Issue ADDitude magazine Read the 'ADHD Therapies That Work' issue now!

The New ADDitude Forums Are Live!

Reach our full community by posting to ADDitude's discussion forums here


ADHD and Sports

Sports & low energy on meds
Keywords:


Hi, my son is 11 and has been on Vyvanse 30 mg for the past year (although we took a break in the summer). He has been back on it since the start of the school year & is doing well in school. However, when it comes to sports after school he has low energy. Prior to medication he was always aggressive on the field but now he seems to hang back & be slow to run. We have found that later in the day/evening he seems better but it’s not the same kid he was. Even the coaches have asked if he is ok because he doesn’t seem himself. He often says his stomach hurts or he feels light-headed during a game and will ask to come out. He’s not really like that. I don’t know if it’s the age and he’s trying new behaviors out but he says he doesn’t have much energy for sports some days. He genuinely likes to play and won’t quit but he seems off when playing. I have to counter that with we are having one of our best school years in a long time… Any thoughts? Is this common? I mean, I will live with it if it means that school goes this well. I just feel bad for him because he says he doesn’t know why he can’t play as well as previous years.

Replies

Stimulants slow the brain, so it makes sense that he’s less active. My son sometimes complains of lightheadedness or dizziness when very physically active and taking stimulants. It’s not too common, but he doesn’t play sports either, where he’d be running for a really long period of time.

Sometimes a stimulant has a paradoxical effect and is taken to help sleep: http://www.additudemag.com/adhd/article/757-3.html.

I would guess the slower sports performance is likely the trade-off for better academic experience.

Penny
ADDconnect Moderator, Author on Parenting ADHD, Mom to teen boy with ADHD, LDs, and autism

Posted by adhdmomma on Oct 17, 2016 at 3:27pm

A couple different things could be happening. First, he may be getting used to having the medicine again after a long break. In theory, if the body hasn’t had that frontal-lobe stimulation for awhile, and then he starts up again, the new stimulation could take some getting used to—-he’s fine during school but tired-out from all that revving-up when it’s time for practice.
From a different outlook, a second possibility is that 30 mg per day is no longer the right dosage.  Say he grew over the summer and maybe you need a higher dosage because NOW the medication is dropping off too soon in the afternoon and he is crashing.
Some people either raise their dosage or take a second type of ADHD med in the afternnoon and evening study hours.
Hope this helps and best of luck!

Posted by Jcoffee on Oct 21, 2016 at 3:00pm

Reply to this thread

You must be logged in to reply. To log in, click here.
Not a member? Join ADDConnect today. It's free and easy!

Not a member yet? Join here »

Search the ADDConnect Group Discussions